Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 51, NWS Blacksburg, VA

May 9, 2003Bedford County, Botetourt County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 9, 2003, 10:44 PM EDT for Bedford County, Botetourt County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 10:44 PM EDT (02:44 UTC)
Expired
May 9, 2003, 11:30 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Bedford County, VA, Botetourt County, VA

The radar

The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1541 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WUUS51 KRNK 100244
SVRRNK
VAC019-023-515-100330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1044 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD IN SOUTH CENTRAL VIRGINIA
  NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
  EAST CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 1130 PM EDT.

* AT 1043 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF BUCHANAN...MOVING SOUTHEAST AT
  40 MPH.

* SOME LOCATIONS THREATENED THROUGH 1130 PM EDT INCLUDE
  ARCADIA...
  BUCHANAN...
  BIG ISLAND...
  BEDFORD CITY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE
HAIL.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3769 7968 3753 7951 3757 7943 3744 7923
          3724 7950 3760 7986

$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:25 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 9, 9:25 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
925 PM EDT FRI MAY 9 2003

WILL DO ONE LAST UPDATE...HOPEFULLY...TO LOWER POPS FOR ALL AREAS
EXCEPT WHERE THE REMAINING SMALL MCS WILL LIKLEY TRACK. WILL ALSO
ADD FOG AS WE SHOULD HAVE GOOD RADIATION CONDS LATE.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

06
Hazardous weather outlook, May 9, 4:55 AM EDT, 17 hours 49 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-100845-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE COUNTY
WARNING AREA TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE RISK OF SEVERE WEATHER WILL CONTINUE SATURDAY AFTERNOON AND
EVENING AND AGAIN ON SUNDAY. A COLD FRONT MOVING ACROSS THE REGION
ON SUNDAY WILL BE THE LEADING EDGE OF A COOLER AIRMASS...WITH DRY
WEATHER EXPECTED THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

AMS

In the hours before

Special weather statement, May 9, 7:25 PM EDT, 3 hours 19 minutes before
NCZ006-VAZ044-058-059-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
725 PM EDT FRI MAY 9 2003

...TORNADO WATCH HAS BEEN CANCELLED...

STORMS HAVE MOVED OUT OF THE AREA AND THE THREAT FOR TORNADOES
IN CHARLOTTE...PITTSYLVANIA...HALIFAX AND CASWELL COUNTIES HAS
ENDED.

JJ
Local storm report, May 9, 7:53 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    RONCEVERTE                WV   TORNADO
05/09/03   GREENBRIER                     *** 1 INJ ***
                                          UNCONFIRMED PUBLIC
                                          REPORT. TORNADOES
                                          REPORTED ALONG HWY 63
                                          BETWEEN RONCEVERTE AND
                                          CALDWELL. TREE FELL ON
                                          CAR INJURING OCCUPANT.
                                          NUMEROUS POWER LINES DOWN
                                          IN RONCEVERTE AREA.

0300 PM    ARVONIA                   VA   TORNADO
05/09/03   BUCKINGHAM                     *** 1 DEAD ***
                                          TWO STORY HOUSE COLLAPSED
                                          KILLING OCCUPANT.
Local storm report, May 9, 8:27 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    NATHALIE                  VA   WIND DAMAGE
05/09/03   HALIFAX                        NUMEROUS TREES DOWN.

0525 PM    1N CRYSTAL HILL           VA   0.75 IN HAIL
05/09/03   HALIFAX
Local storm report, May 9, 9:14 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    2NE NEW CASTLE            VA   WIND DAMAGE
05/09/03   CRAIG                          SR 609 KNOCKED DOWN A
                                          CONVEYOR TOWER AT CASTLE
                                          SANDS. REPORTED BY CRAIG
                                          SHERIFFS OFFICE.

0300 PM    NEW CASTLE                VA   WIND DAMAGE
05/09/03   CRAIG                          SR 615 NEAR CRAIG CO HIGH
                                          SCHOOL. TREES UPROOTED.
                                          REPORTED BY CRAIG
                                          SHERIFFS OFFICE.

0305 PM    4N NEW CASTLE             VA   WIND DAMAGE
05/09/03   CRAIG                          SR 611 RED BRUSH TREES
                                          BLOCKING ROAD. REPORTED
                                          BY CRAIG SHERIFFS
                                          OFFICE.
Special weather statement, May 9, 9:15 PM EDT, 1 hour 29 minutes before
VAZ019-020-WVZ045-100230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT FRI MAY 9 2003

...STRONG THUNDERSTORMS MOVING THROUGH THE AREA...

A CLUSTER OF STRONG THUNDERSTORMS IS MOVING THROUGH NORTHERN
GREENBRIER COUNTY IN WEST VIRGINIA...AND WILL BE CROSSING BATH
COUNTY AND NORTHERN ALLEGHANY COUNTY IN SOUTHWEST VIRGINIA BETWEEN
9:30 AMD 10:30 PM. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
RENICK...NEOLA...WARM SPRINGS...HOT SPRINGS...BACOVA...AND CLIFTON
FORGE. PEOPLE IN THE PATH OF THESE STORMS CAN EXPECT WIND GUSTS TO
45 MPH...SMALL HAIL...FREQUENT LIGHTNING STRIKES...AND VERY HEAVY
DOWNPOURS OF UP TO 2 INCHES OF RAIN IN LESS THAN AN HOUR.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SAFE INDOOR SHELTER
UNTIL THEY PASS. MOTORISTS SHOULD WATCH FOR PONDING OF WATER ON THE
ROADS.

JJ
Local storm report, May 9, 9:46 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
946 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    HUDDLESTON                VA   WIND DAMAGE
05/09/03   BEDFORD                        NUMEROUS TREES DOWN.
                                          REPORTED BY SPOTTER.

0433 PM    HURT                      VA   WIND DAMAGE
05/09/03   PITTSYLVANIA                   NUMEROUS TREES DOWN ON
                                          SCOTT JACOBS MEMORIAL
                                          ROAD.REPORTED BY
                                          PITTSYLVANIA COUNTY 911.

0435 PM    HURT                      VA   WIND DAMAGE
05/09/03   PITTSYLVANIA                   METAL SHED MOVED INTACT
                                          100 FEET. REPORTED BY
                                          PITTSYLVANIA COUNTY 911.

0515 PM    HURT                      VA   WIND DAMAGE
05/09/03   PITTSYLVANIA                   NUMEROUS TREES DOWN.
                                          REPORTED BY PITTSYLVANIA
                                          COUNTY 911.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:54 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington21 min
May 9, 10:13 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, City of Covington32 min
May 9, 11:14 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, City of Lynchburg46 min
May 9, 11:45 PM EDTSevere Thunderstorm WarningRNKHalifax45 min
May 10, 12:28 AM EDTSevere Thunderstorm WarningRNKHalifax32 min
May 10, 2:51 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania24 min
May 10, 3:14 PM EDTSevere Thunderstorm WarningRNKPittsylvania31 min
May 10, 3:54 PM EDTSevere Thunderstorm WarningRNKBath36 min
May 10, 4:01 PM EDTSevere Thunderstorm WarningRNKPittsylvania44 min
May 10, 4:08 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax37 min
May 10, 4:12 PM EDTSevere Thunderstorm WarningRNKHalifax33 min
May 10, 4:20 PM EDTSevere Thunderstorm WarningRNKBotetourt40 min
May 10, 4:30 PM EDTSevere Thunderstorm WarningRNKAmherst30 min
May 10, 4:42 PM EDTSevere Thunderstorm WarningRNKHalifax48 min
May 10, 5:04 PM EDTSevere Thunderstorm WarningRNKBotetourt11 min
May 10, 5:11 PM EDTSevere Thunderstorm WarningRNKBedford49 min
May 10, 5:43 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg32 min
May 10, 6:06 PM EDTSevere Thunderstorm WarningRNKHalifax39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.